Colorado, 2014Debris Flow in Colorado, August 13, 2014
August 13, 2014 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall on the afternoon of the 13th caused a significant debris flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall on the afternoon of the 13th caused a significant debris flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 13, 2:22 PM MST, 53 minutes earlier.
Area forecast discussion, Aug 13, 2:22 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MDT WED AUG 13 2014
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 314 PM MDT WED AUG 13 2014
THE AREA OF SHOWERS THAT HAS TRACKED NORTHWARD OVER THE WESTERN
PORTION OF THE FORECAST AREA THIS MORNING THROUGH EARLY THIS
AFTERNOON...WILL MOVE INTO WY OVER THE NEXT FEW HOURS. THESE
SHOWERS...AND AN EXTENSIVE CLOUD COVER HAS TENDED TO SUPPRESS
CONVECTION EARLY THIS AFTERNOON. HOWEVER THUNDERSTORMS HAVE BEGUN
TO MOVE NORTHWARD ACROSS THE BORDER FROM NEW MEXICO. ALSO THERE
ARE SOME PATCHES OF SUNSHINE IN THE FOUR CORNERS REGION AND THE
NORTHWEST CO MOUNTAINS THAT SHOULD HELP. AMPLE MOISTURE IS
ALREADY AVAILABLE WITH PRECIPITABLE WATER VALUES OF 0.75 INCH
ALONG OUR EASTERN EDGE...WITH UP TO 1.3 INCHES FROM THE 4-CORNERS
TO MOAB. AND THE SOUTHERLY FLOW WILL CONTINUE TO BRING DEEPER
MOISTURE INTO THE OVERNIGHT HOURS. ALSO...AN UPPER LEVEL
DISTURBANCE UPSTREAM WILL CONTINUE APPROACH FROM THE SOUTH. ENERGY
FROM THIS DISTURBANCE IS EXPECTED TO PEAK LATE THIS EVENING AND
OVERNIGHT. HOWEVER COMBINED WITH THE DAYTIME HEATING FEEL THAT THE
STRONGEST STORMS WILL BE DURING THE EVENING HOURS. THEN ABOVE
NORMAL NOCTURNAL ACTIVITY IS EXPECTED BEYOND MIDNIGHT. OVER THE
FAR SOUTH...A FEW OF THE STRONGER STORMS THIS EVENING MAY PRODUCE
HALF INCH HAIL OR BETTER...AND STRONG GUSTY WINDS.
DEEP MOISTURE WILL REMAIN IN PLACE ON THU AS THE UPPER
DISTURBANCE ROUNDS THE TOP OF THE RIDGE AND EVENTUALLY TRACKS EAST
OF THE FORECAST AREA LATE IN THE DAY. THIS WILL KEEP THE CHANCE OF
HEAVY RAIN THROUGH THE AFTERNOON...WITH POSSIBLY MORE SPOTTY HEAVY
SHOWERS EXTENDING INTO THE EVENING. THE BEST ENERGY ASSOCIATED
WITH THE DISTURBANCE ON THU WILL BE OVER THE NORTH. SO A FEW
STRONGER STORMS MAY FORM ALONG THE WY BORDER.
RAINS YESTERDAY HAVE ALREADY MOISTENED SOILS IN SOME LOCATIONS.
AND BY THIS EVENING AS MORE AREAS RECEIVE HEAVY RAIN...SOILS WILL
BECOME SATURATED IN MANY MORE LOCATIONS. THEREFORE BY LATE THIS
EVENING THROUGH THU...MUCH OF THE AREA WILL BE MORE SUSCEPTIBLE
FOR FLASH FLOODING...OR FOR MUD AND DEBRIS FLOWS. THEREFORE A FLASH
FLOOD WATCH CONTINUES THROUGH MIDNIGHT THURSDAY NIGHT.
ACTIVITY WILL DIMINISH BY LATE THU EVENING AS A DRIER WESTERLY
FLOW DEVELOPS BEHIND THE DISTURBANCE.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 314 PM MDT WED AUG 13 2014
A CLOSED LOW OVER THE PACIFIC NORTHWEST WILL DRIFT NORTHEAST AS A
RIDGE OF HIGH PRESSURE SHIFTS WEST OVER THE INTERMOUNTAIN WEST.
AS A RESULT...DRIER AIR WILL MOVE ACROSS THE FORECAST AREA ON
FRIDAY. HOWEVER...ENOUGH RESIDUAL MOISTURE WILL ALLOW SLIGHT
CHANCE/CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS ON
FRIDAY...MAINLY OVER THE HIGHER TERRAIN. A MORE BENIGN WEATHER
PATTERN IS EXPECTED THROUGH EARLY NEXT WEEK WITH ISOLATED LATE DAY
SHOWERS AND THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE.
OTHERWISE...DRY AND SEASONABLY WARM CONDITIONS ARE EXPECTED
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1034 AM MDT WED AUG 13 2014
SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THIS AFTERNOON...
ESPECIALLY OVER THE SOUTH AND WEST. HEAVY RAIN...GUSTY OUTFLOW
WINDS EXCEEDING 40 MPH...AND HAIL WILL BE POSSIBLE. MVFR TO IFR
CIGS/VIS WILL OCCUR UNDER THE STRONGEST CELLS THAT FORM...AND MAY
AT TIMES IMPACT TAF SITES AND OTHER AREA AIRPORTS. THESE
CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS THOUGH INTENSITY
SHOULD DECREASE SOMEWHAT AFTER 04Z.
&&
.HYDROLOGY...
ISSUED AT 314 PM MDT WED AUG 13 2014
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT THURSDAY
NIGHT AS DEEP SUBTROPICAL MOISTURE ASSOCIATED WITH A MONSOONAL
SURGE SLIDES OVER THE AREA. AN UPPER LEVEL DISTURBANCE APPROACHING
FROM THE SOUTH WILL PROVIDE GOOD INSTABILITY...AND WHEN COMBINED
WITH THE DEEP MOISTURE WILL PRODUCE HEAVY RAIN WITH MANY STORMS.
RAINFALL OF 1 INCH OR MORE WILL BE EXPECTED AT SOME LOCATIONS.
AREAS MOST AT RISK FOR FLASH FLOODING INCLUDE LOW LYING AREAS
NEAR STEEP TERRAIN...WILDFIRE BURN SCARS...SLOT CANYONS AND SLICK
ROCK AREAS...AND NORMALLY DRY CREEKS...STREAMS AND ARROYOS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR COZ001>014-
017>023.
UT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR UTZ022>025-
027>029.
&&
SHORT TERM...EH
LONG TERM...MPM
AVIATION...EH
HYDROLOGY...EHHazardous weather outlook, Aug 13, 4:52 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MDT WED AUG 13 2014
COZ001>014-017>023-UTZ022>025-027>029-141200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MDT WED AUG 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA TODAY PRODUCING
HEAVY RAINFALL...HAIL...AND SOME GUSTY OUTFLOW WINDS. THIS
PRECIPITATION WILL CONTINUE INTO THE NIGHTTIME HOURS. DUE TO THE
SIGNIFICANT RAINFALL...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE
ENTIRE FORECAST AREA THROUGH LATE THURSDAY NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY WITH HEAVY RAIN
AGAIN BEING OF MAIN CONCERN. BY FRIDAY...DRIER AIR WILL MOVE IN
ALLOWING CONVECTION TO BECOME LESS INTENSE. HIGH PRESSURE WILL
THEN BUILD IN OVER THE DESERT SOUTHWEST CUTTING OFF ANY MONSOONAL
MOISTURE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Debris Flow, Mesa
- When
- August 13, 3:15 PM MST to 7:00 PM MST
- Where
- Mesa County, 2.05 mi S of Fruita to 3.18 mi S of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 39.121, -108.736
Rocks up to 2 feet in diameter and other debris washed across Rim Rock Drive along the western side of the Colorado National Monument.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, August 13, 2014$35 million · 25 events
- Flash Flooding in Maine, August 13 to 14, 2014$1.1 million · 4 events
- Flash Flooding in Maine, August 13 to 14, 2014$125,000 · 3 events
- Hail and Damaging Winds in Texas, August 13, 2014$90,000 · 56 kt wind · 7 events
- Flash Flooding in Maine, August 13 to 14, 2014$100,000 · 2 events
- Flash Flood in Maine, August 13 to 14, 2014$100,000 · 1 event
- Flash Flooding in New Hampshire, August 13, 2014$50,000 · 2 events
- Flash Flooding in Maine, August 13 to 14, 2014$50,000 · 2 events
- Flash Flooding and Hail in Nevada, August 13, 2014$29,000 · 1.25 in hail · 11 events
- Flash Flooding and Debris Flows in Washington, August 13 to 15, 2014$17,000 · 7 events
- Flash Flooding and Coastal Flood in Rhode Island, August 13, 2014$20,000 · 3 events
- Heavy Rain in New Mexico, August 13, 20142 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548798.